Clinical Reviews in Allergy & Immunology

, Volume 46, Issue 1, pp 19–33

Volatile Substance Misuse: An Updated Review of Toxicity and Treatment

Authors

    • Department of Emergency Medicine, School of MedicineUniversity of California
    • Veterans Administration Northern California Healthcare System
  • Mark E. Sutter
    • Department of Emergency Medicine, School of MedicineUniversity of California
  • Kelly P. Owen
    • Department of Emergency Medicine, School of MedicineUniversity of California
  • Timothy E. Albertson
    • Department of Emergency Medicine, School of MedicineUniversity of California
    • Veterans Administration Northern California Healthcare System
    • Department of Internal Medicine, School of MedicineUniversity of California
Article

DOI: 10.1007/s12016-013-8371-1

Cite this article as:
Ford, J.B., Sutter, M.E., Owen, K.P. et al. Clinic Rev Allerg Immunol (2014) 46: 19. doi:10.1007/s12016-013-8371-1

Abstract

Educational campaigns and legislative actions may have led to an overall decrease in the prevalence of volatile substance misuse (VSM) in many countries; however, it is still a common practice throughout the world. Studies currently suggest that girls are misusing volatile substances more than before and at a prevalence rate equal to or exceeding that of boys in several countries. Products that may be misused are ubiquitous and relatively easy to acquire. The most commonly misused substances in recent studies are fuels such as butane or petrol and compressed gas dusters and deodorants that may contain fluorocarbons and/or butane. Detection of VSM is challenging, therefore physicians must maintain a high level of suspicion based on history and clinical presentation. Clues to misuse are often subtle and may include the patient's proximity to a volatile substance or paraphernalia when found intoxicated, dermal burns, blisters, pigments, or rashes, and chemical odors. The primary targets of toxicity are the brain and the heart. The leading cause of death from VSM is from ventricular dysrhythmias. Treatment of toxicity begins with support of airway, breathing, and circulation. Exogenous catecholamines should be avoided if possible due to the theoretical “sensitized” and irritable myocardium. In the case of ventricular dysrhythmias, direct current defibrillation and/or beta-adrenergic receptor antagonism should be used. New evidence demonstrates the addictive potential of VSM yet effective therapy remains uncertain. Further research is needed in developing methods for preventing, detecting, and treating the harmful effects of VSM.

Keywords

Volatile substance misuseVolatile substance abuseHuffingSniffingSudden sniffingDeath syndrome

Copyright information

© Springer Science+Business Media New York 2013